Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 37, NWS Duluth, MN

June 18, 2021

NWS Duluth, MN issued this small craft advisory at Jun 18, 2021, 8:56 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2021, 8:56 AM CDT (13:56 UTC)
Expired
Jun 18, 2021, 6:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

324 
WHUS73 KDLH 181356
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
856 AM CDT Fri Jun 18 2021

LSZ121-140>148-150-182300-
/O.NEW.KDLH.SC.Y.0037.210618T1400Z-210618T2300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
856 AM CDT Fri Jun 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  1 to 3 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
214 
WHUS73 KDLH 182059
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
359 PM CDT Fri Jun 18 2021

LSZ121-140>148-150-182300-
/O.CON.KDLH.SC.Y.0037.000000T0000Z-210618T2300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
359 PM CDT Fri Jun 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* WHAT...Waves 1 to 3 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

BJH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jun 18, 6:39 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 18, 6:39 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
639 AM CDT Fri Jun 18 2021

.DISCUSSION...(Today through Thursday)
Issued at 511 AM CDT Fri Jun 18 2021

Summary...A warm, dry and breezy day is expected today with some
fire weather concerns across portions of the area. There is a
small chance of showers and thunderstorms tonight, but we are not
expecting a significant amount of rainfall until a storm moves
through on Saturday night through Sunday night. Behind that storm,
we should have a cooler first half of the week, followed by
warming temperatures and precipitation chances for the latter
portions of the week.

The main concerns for today and tonight include the warm, dry and
windy conditions I expect this afternoon, followed by a potent
shortwave that moves across the forecast area tonight. Our drought
conditions have led to some fuel moisture concerns across a
fairly large portion of the area in the last few days, and
combined with the warm and windy conditions we should get today, I
expect our minimum RH values to drop to less than 25 percent for
the afternoon from the Brainerd Lakes region east to include much
of northwest Wisconsin. It will be windiest across far northern
Minnesota, but it will be cooler and more humid there. This will
still produce wind gusts up to 30 mph across the area with the
driest RH values, so we have issued a red flag warning for these
conditions for parts of the CWA for this afternoon and evening.
Tonight, a shortwave that we can currently see moving into
southern Saskatchewan on water vapor satellite imagery should move
across northern MN into WI overnight. Have boosted pops along the
track of this wave as we should get a band of showers and
thunderstorms in this area. We already had some slight chance pops
farther north, but it now shifts a little farther south and have
increased the pops. Do not think we will have any severe storms,
but we will have to watch the radar overnight.

Attention now turns to Sunday and what certainly looks like a
decent shot of rainfall. We will have a decent upper level trough
approaching the area combined with a surface low that develops
over northeast Colorado Saturday night which then sweeps east-
northeast across the plains and into the Mid-Mississippi river
valley during the day on Sunday. The inverted trough axis with
this system moves across the forecast area, and we should have
generous enough lift available to help generate showers and
thunderstorms across much of the area on Sunday and Sunday
evening, with lingering showers overnight and Monday morning. The
models are fairly generous with the amount of rainfall this system
produces, with a surprisingly large portion of the area getting
around an inch of precipitation. As welcome as that would be,
there are some disturbing trends toward lighter precipitation
amounts in the latest model runs. Unfortunately this system does
not have a decent plume of gulf moisture to work with as it would
normally have for this time of year, instead working with moisture
carried over the Rockies and while it does have a decent plume of
moisture advection the starts over the western high plains
pushing into the forecast area, it just doesn't have a really good
moisture source. We also are working with an ongoing drought,
which makes it even harder to get decent rainfall. Thus, while we
are carrying likely to categorical pops, have allowed the QPF
values for this event to decrease from previous forecasts. We
should get a break from the heat for Sunday and Monday with this
system overhead, with high on Monday dropping back into the mid
50s to mid 60s.

After the Sunday-Monday system moves out of the area, we begin a
slow warming trend for the rest of the week, with ridging keeping
precipitation out of the area for most of Tuesday and Wednesday.
Another upper level trough moves through the area in the Thursday-
Friday time range which should bring us warmer temperatures and
some chances for showers and thunderstorms once again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 639 AM CDT Fri Jun 18 2021

VFR conditions as of issuance time is expected to continue through
much of the TAF period. Gusty west winds will develop for the
14z- 01z time range today, with gusts in the 22-27kt range.
Scattered showers and thunderstorms are expected to develop over
northern Mn around 00z and then slide southeast overnight, and
have included VCTS groups for KBRD and KHYR, and may need to be
added to KDLH as well. MVFR ceilings and visibilities are possible
if a storm does affect a terminal.

&&

.MARINE...
Issued at 511 AM CDT Fri Jun 18 2021

West to southwest winds will increase today, with gusts
approaching 25 knots for much of the nearshore areas for later
this morning and early afternoon. Waves only build to 1 to 3 feet
during this time range, and the sustained winds are only in the
10-15 knot range. Have decided to hold off on a Small Craft
Advisory for now, but it will be close to threshold, and we will
have to watch the conditions for a possible upgrade. Winds
decrease this evening and swing around to the northeast and then
southeast for Saturday, and then east to northeast on Sunday.
There is a small chance of showers and isolated thunderstorms
tonight along the South Shore, though most of the threat is
farther south. Sunday rain showers and some embedded thunderstorms
will move across western Lake Superior for a large portion of the
day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  50  72  52 /  10  20   0  20
INL  73  47  73  51 /  10  10   0  30
BRD  85  50  79  56 /  10  20   0  50
HYR  85  50  76  52 /  10  30   0  10
ASX  84  51  72  50 /  10  20   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Red Flag Warning from noon today to 8 PM CDT this evening for
     WIZ001>003-006>008.

MN...Red Flag Warning from noon today to 8 PM CDT this evening for
     MNZ033>038.

LS...None.
&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jun 18, 4:26 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
426 AM CDT Fri Jun 18 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
426 AM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today over east-
central Minnesota into northwest Wisconsin due to low relative
humidity and gusty northwest winds. Near-critical fire weather
conditions are expected elsewhere.

A few thunderstorms are possible from north-central Minnesota into
northwest Wisconsin this evening and overnight. Strong to severe
storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible for Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-190930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
426 AM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty westerly winds of 10 to 15 knots with gusts of 20 to 25
knots will be possible this morning through the afternoon, which
may lead to hazardous conditions for small craft.

An isolated thunderstorm will be possible this evening along the
South Shore.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of thunderstorms will increase Sunday across western Lake
Superior, continuing into Sunday night.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 18, 4:53 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
453 AM CDT Fri Jun 18 2021

MNZ010>012-018>021-025-026-181200-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
and Grand Rapids
453 AM CDT Fri Jun 18 2021

...NEAR-CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEASTERN
MINNESOTA TODAY...

Dry weather with relative humidity dropping to 25 to 35 percent
this afternoon and evening will combine with west to northwest
winds gusting to 30 mph to create near critical fire weather
conditions across much of northeastern Minnesota today.

These conditions can cause any fires that develop to spread
quickly. Check burning restrictions and the fire danger before
burning.

For more information on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.

WIZ004-009-181200-
Iron-Price-
Including the cities of Hurley and Phillips
453 AM CDT Fri Jun 18 2021

...NEAR-CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS
NORTHWEST WISCONSIN TODAY...

Dry weather with relative humidity dropping to 20 to 30 percent
this afternoon will combine with west to northwest winds gusting
up to 30 mph create near critical fire weather conditions across
northwest Wisconsin today. A Red Flag Warning may be needed this
afternoon and evening.

These conditions can cause any fires that develop to spread
quickly. Check burning restrictions and the fire danger before
burning.

For more information on burning restrictions for Wisconsin, see
www.dnr.wi.gov/topic/ForestFire/restrictions.asp.

LE
Special weather statement, Jun 18, 7:59 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Duluth MN
759 AM CDT Fri Jun 18 2021

MNZ010>012-018>021-025-026-181600-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker,
and Grand Rapids
759 AM CDT Fri Jun 18 2021

...NEAR-CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS
NORTHWEST WISCONSIN TODAY...

Dry weather with relative humidity dropping to 20 to 30 percent
this afternoon will combine with west to northwest winds gusting
up to 30 mph create near critical fire weather conditions across
northwest Wisconsin today. A Red Flag Warning may be needed this
afternoon and evening.

These conditions can cause any fires that develop to spread
quickly. Check burning restrictions and the fire danger before
burning.

For more information on burning restrictions for Wisconsin, see
www.dnr.wi.gov/topic/ForestFire/restrictions.asp.

WIZ004-009-181600-
Iron-Price-
Including the cities of Hurley and Phillips
759 AM CDT Fri Jun 18 2021

...NEAR-CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS
NORTHWEST WISCONSIN TODAY...

Dry weather with relative humidity dropping to 20 to 30 percent
this afternoon will combine with west to northwest winds gusting
up to 30 mph create near critical fire weather conditions across
northwest Wisconsin today. A Red Flag Warning may be needed this
afternoon and evening.

These conditions can cause any fires that develop to spread
quickly. Check burning restrictions and the fire danger before
burning.

For more information on burning restrictions for
Wisconsin, see www.dnr.wi.gov/topic/ForestFire/restrictions.asp.

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:35 AM CDTRed Flag WarningDLHAitkin, Carlton, Cass, Crow Wing, Pine, Saint Louis15 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.